Hail, Hall
- When
- May 13, 1:57 AM CST
- Where
- Hall County, 1.04 mi W of Grand Is
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 40.920, -98.370
A surface cold front and upper level trough moving across the Plains brought scattered thunderstorms to south central Nebraska. Though these thunderstorms occurred during the overnight hours, enough instability was available for a few strong to severe thunderstorms, with nickel to quarter size hail reported.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GID wrote it up.
A surface cold front and upper level trough moving across the Plains brought scattered thunderstorms to south central Nebraska. Though these thunderstorms occurred during the overnight hours, enough instability was available for a few strong to severe thunderstorms, with nickel to quarter size hail reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at May 12, 11:18 PM CST, 2 hours 39 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HASTINGS NE 1218 AM CDT WED MAY 13 2009 .AVIATION...06Z KGRI TAF. A COLD FRONT IS TRACKING FROM WEST TO EAST ACROSS THE STATE TONIGHT AND WILL GREATLY IMPACT CONDITIONS AT KGRI THROUGH THE OVERNIGHT HOURS. CEILINGS AND VISIBILITIES HAVE PLUMMETED AHEAD OF THE FRONT AS LOW LEVEL MOISTURE AND ASSOCIATED LOW CLOUDS GRIP MOST AREAS AHEAD OF THE FRONT. IN ADDITION...THERE ARE AREAS OF DRIZZLE AND LIGHT RAIN AHEAD OF THE FRONT...WHICH WILL CONTINUE TO IMPACT KGRI AT TIMES THROUGH AROUND 09Z. EXPECT THE FRONT WILL COME THROUGH AROUND 8-10Z BRINGING WITH IT SCATTERED THUNDERSTORMS THAT COULD IMPACT KGRI. LOW CEILINGS WILL QUICKLY LIFT AS THE FRONT COMES THROUGH AND ANY THUNDERSTORMS WILL ALSO ACT TO SCOUR OUT THE LOW CLOUDS. EXPECT QUICK IMPROVEMENTS IN VISIBILITY AND CEILINGS BEHIND THE FRONT AROUND AND SHORTLY AFTER DAYBREAK. THE MAJORITY OF THE DAY WILL THEN BE UNDER VFR CONDITIONS. WINDS WILL BE GUSTY AT TIMES FROM LATE MORNING INTO THE AFTERNOON OUT OF THE NORTHWEST. && .PREV DISCUSSION... /ISSUED 247 PM CDT TUE MAY 12 2009/ SHORT TERM...IN THE VERY NEAR TERM...SHORT WAVE OVERHEAD ON PROFILERS AND WATER VAPOR HAS FINALLY MOVED FAR ENOUGH EAST TO START TO END THE DRIZZLE. HAVE INCLUDED A LATE AFTERNOON GROUP FOR DRIZZLE IN THE EASTERN CWFA GRADUALLY ENDING. CLEARING ON THE WESTERN EDGE HAS BEEN QUICKER AND MORE AGGRESSIVELY THAN PREVIOUSLY THOUGHT...AND AT LEAST FOR A TIME...THE WESTERN THIRD TO HALF OF THE CWFA WILL SHARE IN THAT TREND LATE THIS AFTERNOON AND EARLY IN THE EVENING. MODELS CONTINUE TO BE VIGILANT THAT LOW CLOUDS WILL BECOME ENTRENCHED AGAIN BY LATE EVENING...WITH NUMERICAL GUIDANCE ALSO SUGGESTING FOG WILL DEVELOP FOR ROUGHLY 6 HOURS OR SO AS WELL. HAVE KEPT THAT TREND...ESPECIALLY OVER THE EASTERN THREE QUARTERS OF THE CWFA PRIOR TO LATE NIGHT FRONT PASSAGE. CURRENTLY THE ACTUAL COLD FRONT IS PUSHING THROUGH SOUTHEAST MONTANA. IT IS FORECAST TO MOVE ACROSS THE CWFA AFTER MIDNIGHT... LIKELY ENTERING THE NORTHWEST CORNER AROUND 07Z...AND EXITING ABOUT 6 OR 7 HOURS LATER. THERE IS PLENTY OF INSTABILITY OVER THE CWFA...BUT ALSO A HEALTHY CAP OF WARM AIR. HAVE KEPT THE SOUTHERN HALF OF THE CWFA WITH LOWER CHANCES FOR THUNDERSTORMS AND FOCUSED THINGS OVER THE NORTHERN THIRD OR SO. SPC HAS A SLIGHT RISK FOR SEVERE STORMS IN THAT GENERAL AREA...AT LEAST PERTAINING TO TONIGHT...AND A STRONG TO BRIEFLY SEVERE STORM MAY OCCUR SHORTLY BEFORE SUNRISE. AS MENTIONED THE FRONT WILL CLEAR THE CWFA BY MID MORNING WEDNESDAY...WITH A DRIER NORTHWEST TAKING SHAPE THEREAFTER. STRONG DOWNWARD MOTION AND GOOD MIXING...ESPECIALLY ACROSS THE NORTHERN CWFA...WILL KICK THE WINDS UP INTO THE BREEZY AND WINDY CATEGORY. INCREASED PRESSURE RISES LATER IN THE DAY SUGGEST WINDS WILL PICK UP THE MOST AT THAT POINT...WITH MET NUMERICAL GUIDANCE AT 30KTS AT 21Z. THE FAR NORTHERN AREA MAY NEED A WIND ADVISORY FOR A SHORT TIME...BUT IT IS BORDERLINE. THOSE WINDS WILL LINGER INTO THE EVENING HOURS...BUT LATE WEDNESDAY NIGHT...HIGH PRESSURE SETTLES SOUTH TOWARD THE WESTERN CWFA AND WINDS SHOULD LESSON. QUITE DRY INTO THE CWFA WITH DEWPOINTS AROUND 30 POSSIBLE...LEADS TO SOME RISK OF FROST OVER THE NORTHERN AND WESTERN CWFA. THERE IS STILL UNCERTAINTY AS TO THE WIND FORECAST...BUT ALSO SOME INCREASE IN HIGH CLOUDS. IF THOSE CLOUDS MOVE IN THICK ENOUGH...THAT COULD KEEP TEMPERATURES UP A COUPLE OF DEGREES. FOR NOW...WILL HIT THE 36 TO 38 DEGREE RANGE OVER THE NORTHWEST CWFA...KEEPING IN MIND FAVORED LOW LYING AREAS ALONG THE PLATTE...WOOD...LOUP...REPUBLICAN...AND EVEN THE CEDAR RIVERS WOULD BE MOST LIKELY TO EXPERIENCE SOME PATCHY FROST. AFTER A COOL START THURSDAY...A PLEASANT DAY IS EXPECTED WITH TEMPERATURES TOPPING AROUND 70 WITH A NICE DRY AIRMASS...AND WINDS TURNING TO THE SOUTH BY AFTERNOON. LONG TERM...00Z FRIDAY THROUGH WEDNESDAY...A COUPLE OF OPPORTUNITIES FOR PRECIP DURING THIS TIME FRAME. FIRST WILL BE A FRONT THAT WILL ENTER THE PICTURE LATE THURSDAY NIGHT AND FRIDAY. WHILE LIKELY NOT THE BEST SET UP FOR PRECIP THERE WILL BE ENOUGH MOISTURE AROUND AND THE FRONT WILL BE MOVING FAIRLY WELL THROUGH THE AREA. MODELS ARE SOMEWHAT IN AGREEMENT WITH BASICALLY ZONAL FLOW ACROSS THE AREA WITH DECENT LOW LEVEL JET SETTING UP. SO WOULD EXPECT TO SEE SOME PRECIP ALONG THE FRONT. CURRENT FORECAST HAS STORMS AND THIS LOOKS GOOD. RAIN SHOULD TAPER OFF AFTER 00Z/16 AND BE OVER LIKELY BY 06Z/16. NEXT OPPORTUNITY WILL BE AT THE END OF THE PERIOD MONDAY NIGHT AND TUESDAY. SURFACE HIGH WILL SHIFT OFF TO THE EAST AND RETURN FLOW WILL BEGIN AS LEE SIDE TROF SETS UP. MODELS DO NOT HAVE GOOD HANDLE ON THIS SITUATION. WILL COULD SEE SOME CONVECTION IN THE WARM AIR ADVECTION PATTERN. SINCE THIS PERIOD IS JUST GETTING INTO THE MIX...WILL GIVE IT SOME TIME TO SEE HOW THIS PLAYS OUT. SO WILL LEAVE DRY FOR NOW. && .GID WATCHES/WARNINGS/ADVISORIES... NE...NONE. KS...NONE. && AVIATION...WESELY
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE HASTINGS NE 816 PM CDT TUE MAY 12 2009 NEZ039>041-046>049-060>064-074>077-086-087-131200- VALLEY-GREELEY-NANCE-SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO- HALL-HAMILTON-YORK-KEARNEY-ADAMS-CLAY-FILLMORE-NUCKOLLS-THAYER- 816 PM CDT TUE MAY 12 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND SOUTH CENTRAL NEBRASKA ALONG AND NORTH OF A HEBRON TO KEARNEY TO SUMNER NEBRASKA LINE. .DAY ONE...TONIGHT. THUNDERSTORMS WILL BE POSSIBLE ACROSS THE OUTLOOK AREA TONIGHT...ALTHOUGH WIDESPREAD SEVERE THUNDERSTORMS ARE NOT EXPECTED. HOWEVER...A SLIGHT THREAT OF STRONG THUNDERSTORMS WILL EXIST STARTING LATER THIS EVENING AND LASTING INTO THE OVERNIGHT HOURS. THE HIGHEST THREAT OF STRONG THUNDERSTORMS WILL EXIST AFTER 10 PM THIS EVENING NORTH OF HIGHWAY 92 ACROSS CENTRAL NEBRASKA AS STRONGER THUNDERSTORMS OVER THE SANDHILLS REGION...PUSH EAST INTO THIS PORTION OF THE OUTLOOK AREA. ATMOSPHERIC CONDITIONS MAY ALLOW A FEW OF THESE STORMS TO BECOME STRONG WITH PENNY TO NICKEL SIZE HAIL POSSIBLE ALONG WITH GUSTY WINDS UP TO 50 MPH POSSIBLE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. ANY THUNDERSTORMS EARLY WEDNESDAY IN THE OUTLOOK AREA SHOULD BE EAST OF HIGHWAY 281...AND ENDING BY 9 AM. NORTHWEST WINDS WILL INCREASE BEHIND THE FRONT...AND MAY APPROACH ADVISORY LEVELS BY LATE IN THE AFTERNOON WEDNESDAY. WINDS OF 25 TO 30 MPH WILL BE COMMON. THE NEXT CHANCE FOR THUNDERSTORMS COMES LATE THURSDAY NIGHT AND FRIDAY FOR THE OUTLOOK AREA. AT THIS POINT...SEVERE THUNDERSTORMS ARE NOT ANTICIPATED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED BRIEFLY DURING THE LATE EVENING TO EARLY OVERNIGHT HOURS NORTH OF A HEBRON TO KEARNEY LINE. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE) KSZ005>007-017>019-NEZ072-073-082>085-131200- PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-GOSPER-PHELPS-FURNAS- HARLAN-FRANKLIN-WEBSTER- 816 PM CDT TUE MAY 12 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL KANSAS AND PORTIONS OF SOUTH CENTRAL NEBRASKA ALONG AND SOUTH OF A HEBRON TO HASTINGS TO LEXINGTON LINE. .DAY ONE...TONIGHT. ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE FOR AREAS ALONG AND SOUTH OF A HEBRON TO LEXINGTON LINE LATE THIS EVENING TO OVERNIGHT. HOWEVER...WIDESPREAD STRONG TO SEVERE THUNDERSTORMS ARE NOT EXPECTED. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THE NEXT CHANCE FOR THUNDERSTORMS COMES LATE THURSDAY NIGHT AND FRIDAY FOR THE OUTLOOK AREA. AT THIS POINT...SEVERE THUNDERSTORMS ARE NOT ANTICIPATED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE)
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HASTINGS NE 250 AM CDT WED MAY 13 2009 NEZ047-130815- HOWARD- 250 AM CDT WED MAY 13 2009 ...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR... NORTHERN HOWARD COUNTY IN CENTRAL NEBRASKA AT 248 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM NEAR ELBA...OR 26 MILES NORTHWEST OF GRAND ISLAND...AND MOVING EAST AT 45 MPH. * THE THUNDERSTORM WILL BE NEAR... ST. PAUL BY 255 AM CDT CUSHING BY 300 AM CDT PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. LAT...LON 4139 9829 4120 9829 4119 9864 4139 9863 TIME...MOT...LOC 0749Z 253DEG 38KT 4127 9856 WESELY
The Grand Island radar (KUEX), 67 km away, was scanning. The volume nearest the first event began at 07:56 UTC.
3 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2009Every state in 2009This day in weather historyWarnings in Nebraska, May 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 175438, 175441, 175439.